Cholesterol Home > Lovastatin Side Effects
Side effects may occur with the use of lovastatin. Constipation, muscle pain, and headache are a few of the side effects that are most commonly seen in those taking this high cholesterol medication. Serious side effects of lovastatin requiring immediate medical attention include unexplained rash, nausea or vomiting, and passing of brown or dark-colored urine.
As with any medicine, there are possible side effects with lovastatin (Mevacor®). However, not everyone who takes lovastatin will develop problems. In fact, most people tolerate lovastatin well. When side effects do occur, they are usually minor and either require no treatment or can easily be treated by you or a healthcare professional. In previous research studies, up to 4.6 percent of people taking lovastatin stopped their medicine because of side effects.
If you develop unexplained muscle pain, tenderness, or weakness while taking lovastatin, especially if the symptoms are with a fever or you feel ill, it is important to contact your healthcare provider immediately.
(This article covers many, but not all, of the possible side effects with lovastatin. Your healthcare provider can discuss a more complete list of lovastatin side effects with you.)
Lovastatin Side Effects to ReportThere are a number of side effects with lovastatin that you should report immediately to your healthcare provider. These include, but are not limited to:
- Signs of liver damage, such as yellow eyes or skin, upper right abdominal pain, dark urine, and elevated liver enzymes (see Mevacor and Liver Problems)
- Muscle pain, tenderness, or weakness, especially if you also have a fever or feel ill, since these may be signs of serious breakdown of muscle, known as rhabdomyolysis (see Mevacor and Muscle Pain)
- Significant, unexplained changes in the amount of urine you produce (which may be a sign of kidney problems)
- Signs of an allergic reaction, such as:
- A rash
- Wheezing or difficulty breathing
- Swelling of the mouth, tongue, or throat.